Talk

Advanced search

Asthma - heard that the blue inhaler is bad for you?!

(19 Posts)
mirrorballbabe Fri 03-May-19 10:47:18

Hi everyone,

My DD (7 years old) has asthma and has been using the blue inhaler for years, we have about four of them. Recently told by my GP that overuse of the blue one is bad long term which seems crazy to me as it gives immediate relief when she's panicking. Anyone had any experience of this?

OP’s posts: |
Helix1244 Fri 03-May-19 10:49:16

Do they have a preventer too?

mirrorballbabe Fri 03-May-19 10:50:25

Yes, usually she's quite good at taking it

OP’s posts: |
endofthelinefinally Fri 03-May-19 10:53:35

If she is needing to use the blue inhaler frequently she needs a review with a qualified and experienced person.
If she is using the preventer correctly, maybe the dose needs increasing.
Have you been in touch with the Asthma Association?www.asthma.org.uk/

CylindraceousNicholas Fri 03-May-19 10:56:46

NHS guidelines state that if you use your reliever more than three times in one week, your asthma is not well-controlled and you should speak to your GP or asthma specialist. They may need to review your medication or talk to you about ways you can limit your exposure to triggers.

NannyR Fri 03-May-19 11:00:58

I've had asthma all my life and never heard anything about overuse of ventolin being bad. Did he mean that, using the ventolin too much is bad, in that it means the asthma is not as well controlled as it could be?

Floofsquidge Fri 03-May-19 11:13:03

Does she use a "spacer" device with her preventer inhaler? If you don't know what that is then it's possible your GP / asthma clinic haven't given proper guidance or monitoring of her technique to make sure the preventer dose is going in properly.
Either way, the asthma isn't controlled if she needs the blue inhaler that often. Properly controlled it should be for emergencies only.

BiscuitDrama Fri 03-May-19 11:14:26

Why is she panicking?

greenelephantscarf Fri 03-May-19 11:18:47

agree with pp.

the blue inhaler (salbutamol) is an emergency medicine. it should only be needed in extreme situation.
if the asthma is well controlled you should not need it regularly.

ask for an asthma review. ideally dc should have a low-dose steroid as preventer and minimising of triggers (allergies, cold for example)

greenelephantscarf Fri 03-May-19 11:21:47

is she panicking because she can't breathe?

BiscuitDrama Fri 03-May-19 11:25:19

That’s worded better, thank you greenelephantscarf

greenelephantscarf Fri 03-May-19 11:41:30

salbutamol is not 'bad' as such. it's a very important emergency medicine.

but frequent use of it shows that the asthma is not well controlled which comes with it's own issues like (permanent) scarring of lung tissue due to ongoing inflammation.

consciousparent Fri 03-May-19 12:21:04

Message deleted by MNHQ. Here's a link to our Talk Guidelines.

YesimstillwatchingNetflix Fri 03-May-19 12:47:37

I once told my GP I didn't like the side effects of one of my asthma medications.

She looked at me and said 'you know what has bad side effects? ...not breathing.'

The blue inhaler is very safe OP. Encourage her to take it when needed.

endofthelinefinally Fri 03-May-19 19:10:49

It is very important to get the preventer dose right so that the lungs don't get irritated and inflamed. If this is achieved, the blue inhaler should rarely be needed.
I always increased ds's preventer if he had a cold, or in the hayfever season. The asthma nurse at our surgery was very good and assessed him regularly. She gave us a peakflow meter and made sure I measured it regularly.

youlemming Fri 03-May-19 21:16:08

I've used inhalers for over 30 years and have no adverse affects as far as I know.

My DD now nearly 4 has been in hospital on 2 occasions due to respiratory issues and when there given up to 10 puffs at a time and I've been told to do the same at home if I think it's needed.

Is she using it more regularly at the moment or is this a general thing?
I've been using my blue inhaler pretty much every 4hrs for the past 2 weeks due to the pollen increase at this time of year.
Saw doctor today due to the amount I'm using and they were fine with it and just gave me more inhalers so I didn't run out.

I wouldn't worry, as another poster has said there's more concern in not breathing.

HarryTheSteppenwolf Fri 03-May-19 23:29:21

There was some concern about 30 years ago that regular use of inhaled beta-agonists (salbutamol, etc.) was causing worsening of asthma, triggered by a cluster of deaths of asthmatic patients in New Zealand. It doesn't seem to be a genuine problem but PPs are correct that someone who needs to use a "reliever" (bronchodilator) inhaler regularly has poorly controlled asthma and should be being reviewed. Your daughter should probably be using a low-dose glucocorticoid (steroid) inhaler regularly, which will reduce the amount of times she needs to use the bronchodilator.

Fatted Fri 03-May-19 23:33:53

Like other PP have said, it's probably more a case of it being a symptom of needing to get her asthma under better control rather than it being bad for her.

Get her to the asthma clinic for a check up.

HarryTheSteppenwolf Fri 03-May-19 23:37:12

Sorry. If she's already using a steroid inhaler regularly but still needs to use the bronchodilator frequently she might need either to take a leukotriene receptor antagonist (montelukast or zafirlukast) tablet as well or have her preventer inhaler changed to one that contains both a steroid (beclometasone or fluticasone) and a long-acting beta-agonist (salmeterol or formoterol). I think the tablet would be more likely for a 7-year-old, but it varies a bit among GPs.

This can all seem a bit confusing & overwhelming but it's worth getting on top of.

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »